Alert archive / South Dakota / Tornado Warnings in 2005
Tornado Warning 22, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Sep 12, 2005, 6:43 PM CDT for Brookings County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2005, 6:43 PM CDT (23:43 UTC)
- Expired
- Sep 12, 2005, 7:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 12, 3:40 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KFSD 122343 TORFSD SDC011-130015- /O.NEW.KFSD.TO.W.0022.050912T2343Z-050913T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 643 PM CDT MON SEP 12 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... NORTHERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 715 PM CDT * AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BRUCE...OR ABOUT 10 MILES NORTHWEST OF BROOKINGS...MOVING NORTHEAST AT 35 MPH. * THE TORNADO WILL BE NEAR... RURAL BROOKINGS COUNTY THROUGH 700 PM CDT THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE COVER NOW. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4443 9707 4431 9688 4453 9653 4454 9698 $$ RSR
1 follow-up statement
000 WWUS53 KFSD 130001 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 701 PM CDT MON SEP 12 2005 SDC011-130015- /O.CON.KFSD.TO.W.0022.000000T0000Z-050913T0015Z/ BROOKINGS SD- 701 PM CDT MON SEP 12 2005 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHERN BROOKINGS COUNTY... AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 4 MILES EAST OF BRUCE...OR ABOUT 10 MILES NORTH OF BROOKINGS...MOVING NORTHEAST AT 20 MPH. THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE COVER NOW. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4443 9707 4431 9688 4453 9653 4454 9698 $$ RSR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Sep 12, 3:00 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Sep 12, 3:00 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT MON SEP 12 2005 .UPDATED DISCUSSION... DUE TO SEVERE WEATHER THREAT...FIRE WEATHER FORECAST MAY NOT BE AVAILABLE THIS AFTERNOON. FOCUS TONIGHT IS POTENTIAL FOR SEVERE WEATHER AS UPPER WAVE LIFTING NORTHEAST THROUGH THE CENTRAL PLAINS INTERACTS WITH SURFACE LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARIES OVER THE FORECAST AREA THIS EVENING. 19Z SURFACE ANALYSIS HAS BOUNDARY FROM LOW PRESSURE IN CENTRAL NEBRASKA...NORTH TO A SECONDARY LOW NEAR K9V9. FROM HEAR... WE HAVE TWO CONVERGENCE AREAS EXTENDING TO THE EAST...THE NORTHERN MOST NORTH OF BKX AND MML INTO CENTRAL MN...AND THE SECOND EXTENDING EAST-SOUTHEAST THROUGH FAR SOUTHEAST SD INTO NORTHERN IOWA. EXPECT THIS TO BE THE MAIN FOCUSING POINT AS THE WAVE MOVES IN DURING THE LATE AFTERNOON AND EVENING. WILL GO WITH HIGHEST EARLY EVENING POPS OVER MOST OF OUR SD COUNTIES...SHIFTING INTO NORTHWEST IOWA DURING THE LATE EVENING AS THE MAIN COOL FRONT PUSHES SOUTHEAST THROUGH THE AREA...DIMINISHING AFTER MIDNIGHT AS THE BEST LIFT EXITS OUR AREA. BRINGING SOME HIGHER POPS BACK INTO THE WEST...MAINLY FOR SOME LIGHT SHOWER ACTIVITY IN THE COOLER AIR BEHIND THE FRONT LATER TONIGHT. MODELS NOTABLY ETA/ETA12 HAVE BEEN SHOWING THIS LGT SHWR THREAT CONTG NRN PART OF FCST AREA TUE MRNG IN ADDITION TO LINGRNG SHWRS AND A FEW TSTMS SLWLY PULLING OUT OF NWRN IA AND ADJACENT AREAS. WILL INCLUDE BOTH AREAS IN FCST...BUT EXPCT SUPPORT FOR BOTH SHUD BE GONE BY 18Z. LO LVL MOISTR SHUD DVLP/KEEP SC/ST CLD DEC IN THRU MRNG OVER FCST AREA WITH THESE CLDS DCRG BY MID/LATE AFTN. THEREAFTER MAINLY MID CLDS PLUS SOME LO LVL MOISTR EXPCTD TO PREVENT SKIES GOING TO MOCLR FOPR TUE NGT AND WED...SO THOSES PDS WILL START A LONG STRING OF PTCLDYS IN FCST. COOLER AIR OF COURSE WILL HAVE ITS GRIP ON AREA BY TUE WITH HI TEMPS PRBLY CLOSE TO COOLR MET GUIDNCE UNDER CLD CVR. THEREAFTER VERY SLW WARMNG ON HI TEMPS NEXT FEW DAYS...COOLR AT NGT FOR A CPL DAYS THEN SLW WARMNG ON MINS. TSTM CHC WE HAVE BEEN CARRYNG FOR WED NGT AND THU CONTS TO BE VERY MARGNL WITH AT BEST WEAK SUPPORT SEEN NOW. 00Z CANADIAN AND ITS BIG PCPN AREA OVER OUR SERN FCST AREA LOOKED SUSPICIOUS AND ON NEW CANADIAN RUN IS NOT THERE...WELL WEAKR AND S OF AREA ANYWAY. BECAUSE OF WEAK LIFT AND VERY WK WAA ASSOCD WITH WAVE MAINLY MOVG N OF AREA...WILL KEEP SLGT CHC IN...PREFER TO LOOK AT IT AS 80 PCT PROBABILITY OF NO RAIN. OTRW PTCLDY FCST WILL GNLY CONT. BIGGER QSTNS ARISE FOR PCPN LAST 3 DAYS OF FCST PD...SAT SUN AND MON. A WEAK WV SHOWN BY GFS CUD CONCEIVABLY TRIGGER A FEW SHWRS SAT...AND MORE SIGNIFICANT UPR TROF MAY APPROACH THE AREA MON. HAVE ELECTED TO KEEP PCPN OUTR FOR SAT AS WE HAVE BEEN CARRYING WITH SUPPORT FAIRLY WEAK. HAVE ALSE KEPT OUT OF LAST DAY OF FCST...MON...DUE TO VERY UNCERTAIN SPEED AND STRUCTURE OF ANY SYS APPCHG. IN OTHER WORDS...MODELS ARE ALMOST CERTAIN TO PRESENT CHANGING SOLNS NEXT SVRL RUNS. HAVE ELECTED TO GO WITH SOME COOLNG FOR MON AFTER WARMUP THRU SUN...GFS SHOWING BROAD LOW S OF AREA PROMOTING COOLER LOW LVL FLOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && HACKER/WILLIAMS
Hazardous weather outlook, Sep 12, 11:40 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1140 AM CDT MON SEP 12 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1140 AM CDT MON SEP 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA LATE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY EAST AND SOUTH OF A LINE FROM TYNDALL AND SALEM IN SOUTH DAKOTA...TO PIPESTONE AND WINDOM IN SOUTHWEST MINNESOTA. THIS INCLUDES ALL OF NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA...AS WELL AS THE YANKTON AND SIOUX FALLS AREAS IN SOUTHEAST SOUTH DAKOTA. IN THESE AREAS... REDEVELOPMENT OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER 2 OR 3 PM... WITH THE THREAT OF HAIL TO SIZE OF GOLF BALLS OR A LITTLE LARGER... ALONG WITH WIND GUSTS IN EXCESS OF 60 MPH. FARTHER TO THE NORTH AND WEST...SEVERE THUNDERSTORMS ARE ALSO POSSIBLE...WITH HAIL TO QUARTER SIZE BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 12, 5:17 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST 7 N IROQUOIS 44.47N 97.85W
09/12/2005 65 MPH KINGSBURY SD TRAINED SPOTTER
BRANCHES DOWN.
&&
HEITKAMPLocal storm report, Sep 12, 5:29 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 NNE BRUCE 44.52N 96.84W
09/12/2005 0.75 INCH BROOKINGS SD TRAINED SPOTTER
&&
HEITKAMPLocal storm report, Sep 12, 5:51 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL ERWIN 44.49N 97.44W
09/12/2005 2.50 INCH KINGSBURY SD EMERGENCY MNGR
&&
HEITKAMPLocal storm report, Sep 12, 6:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 6 ENE ERWIN 44.52N 97.33W
09/12/2005 1.75 INCH KINGSBURY SD PUBLIC
&&
HEITKAMPLocal storm report, Sep 12, 6:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
624 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 SW IROQUOIS 44.35N 97.88W
09/12/2005 1.00 INCH BEADLE SD PUBLIC
0624 PM HAIL BADGER 44.49N 97.21W
09/12/2005 1.00 INCH KINGSBURY SD EMERGENCY MNGR
&&
HEITKAMPLocal storm report, Sep 12, 6:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT MON SEP 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 4 E BADGER 44.48N 97.13W
09/12/2005 60 MPH BROOKINGS SD TRAINED SPOTTER
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 3:09 AM CDT | Severe Thunderstorm Warning | FSD | Hanson | 36 min |
| Sep 12, 3:38 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 52 min |
| Sep 12, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 50 min |
| Sep 12, 4:35 PM CDT | Tornado Warning | FSD | Beadle, Sanborn | 40 min |
| Sep 12, 5:08 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 37 min |
| Sep 12, 5:15 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 15 min |
| Sep 12, 5:19 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 26 min |
| Sep 12, 5:41 PM CDT | Tornado Warning | FSD | Kingsbury | 34 min |
| Sep 12, 6:13 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 47 min |
Nearby
Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.